Alert archive / Florida / Flash Flood Warnings in 2023

Flash Flood Warning 30, NWS Mobile, AL

July 14, 2023Escambia County, Florida

NWS Mobile, AL issued this flash flood warning at Jul 14, 2023, 1:20 PM CDT for Escambia County, Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2023, 1:20 PM CDT (18:20 UTC)
Expired
Jul 14, 2023, 5:00 PM CDT
In force
4 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Escambia County, FL

The radar

The Mobile radar (KMOB), 99 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
988 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WGUS54 KMOB 141820
FFWMOB
FLC033-142100-
/O.NEW.KMOB.FF.W.0030.230714T1820Z-230714T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
120 PM CDT Fri Jul 14 2023

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  South Central Escambia County in northwestern Florida...

* Until 400 PM CDT.

* At 120 PM CDT, Doppler radar indicated thunderstorms repeatedly 
  moving over the same locations producing heavy rain across the 
  warned area. Between 2 and 4 inches of rain have fallen with more 
  heavy rain moving into the area. Flash flooding is expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pensacola, Ferry Pass, Brent, Ensley, Goulding and Olive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3058 8722 3056 8721 3056 8720 3055 8720
      3055 8719 3050 8714 3042 8717 3040 8721
      3041 8721 3040 8722 3044 8726 3054 8732
      3058 8729 3059 8723 3058 8721 3057 8721

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
716 
WGUS54 KMOB 142034
FFWMOB
FLC033-142200-
/O.EXT.KMOB.FF.W.0030.000000T0000Z-230714T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
334 PM CDT Fri Jul 14 2023

The National Weather Service in Mobile has extended the

* Flash Flood Warning for...
  South Central Escambia County in northwestern Florida...

* Until 500 PM CDT.

* At 334 PM CDT, emergency management reported ongoing flooding 
  caused by thunderstorms which produced heavy rainfall in 
  Pensacola. Between 4 and 6 inches of rain have fallen. Additional 
  rainfall amounts up to 1 inch are possible in the warned area. 
  Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pensacola, Ferry Pass, Brent, Ensley, Goulding and Olive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3058 8722 3056 8721 3056 8720 3055 8720
      3055 8719 3050 8714 3042 8717 3040 8721
      3041 8721 3040 8722 3044 8726 3054 8732
      3058 8729 3059 8723 3058 8721 3057 8721

FLASH FLOOD...OBSERVED

$$

RD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 12:56 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 14, 12:56 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1256 PM CDT Fri Jul 14 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1256 PM CDT Fri Jul 14 2023

VFR conditions will prevail through much of the period, with the
exception being during thunderstorms. Thunderstorms, currently
only impacting KPNS, will expand in coverage through the
afternoon hours, making it to the KJKA terminal by 20Z. There is
less forecast confidence that these storms will reach as far west
as KMOB and KBFM; therefore, have only included a TEMPO group to
account for afternoon thunderstorms. Within thunderstorms, gusty,
variable winds and low visibilities are expected. Any
thunderstorms impacting the terminals will diminish around
sunset, leaving VFR conditions through the overnight hours.
Additional storms are possible during the latter portion of the
forecast period and have included a PROB30 to account for this.
/73

&&

.NEAR TERM...
(Now through Saturday)
Issued at 1256 PM CDT Fri Jul 14 2023

Weak zonal flow remains aloft, while surface high pressure remains
off the Gulf Coast. Southerly flow continues to stream an
abundance of moisture across the area, noted by PW values in the
2 to 2.5 range, which is nearing the climatological max for mid
July. Several shortwaves will continue to move through the weak
flow aloft, while a trough remains situated to our north and upper
ridging remains over the Southern Plains. Looking at the current
conditions over the area, a cluster of storms that impacted
Okaloosa County as finally pushed offshore. However, backbuilding
to the west and additional storm development has occurred leading
to locally heavy rainfall over the far western FL Panhandle. With
the high probability of additional outflow boundaries interacting
with the seabreeze lifting northward, numerous thunderstorms are
anticipated to continue through the afternoon and increase in
coverage across the area. The best chances of storms will remain
over our coastal counties; however, coverage will be at least
scattered for the remaining portion of the area as well. Given the
abundant moisture and weak steering flow, locally heavy rainfall
and training storms will be primary concern, with flash flooding
possible. Gusty winds are also expected in the stronger storms.

The aforementioned trough will swing eastward during the
overnight hours and through the day on Saturday, while the ridge
over the Southern Plains nudges eastward. At the surface, winds
will veer more to the west, with moisture return backing off a
tad. Given the rising heights and a lesser amount of moisture,
thunderstorm coverage is not expected to be as much on Saturday,
with only scattered PoPs in the forecast.

In terms of the temperature and heat forecast, the activity over
our eastern counties will limit the amount of heating today. Highs
will generally be in the mid 90s across our western zones and in
the upper 80s to lower 90s across the east. We'll maintain the
Heat Advisory, with no plans to expand it eastward today. Saturday
will be similar, though temps may rise a degree or two higher in
response to the building ridge. A few isolated spots may reach
Heat Advisory criteria briefly on Saturday, will hold off on
issuing an Advisory for now. /73

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      76  93  77  94  74  93  75  96 /  20  60  10  60  30  60  10  30
Pensacola   77  91  79  93  77  92  77  94 /  30  70  20  60  30  60  10  30
Destin      79  89  80  89  78  89  80  91 /  40  70  20  60  30  60  10  30
Evergreen   73  92  74  93  71  93  72  96 /  20  60  20  60  30  50  10  20
Waynesboro  73  94  74  94  72  93  72  96 /  20  40  10  60  20  40  10  20
Camden      73  93  74  93  71  92  71  95 /  20  60  20  60  20  40  10  10
Crestview   73  92  74  94  73  94  74  97 /  30  80  20  70  20  60  10  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051-052-261-263-
     265.

FL...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jul 14, 11:34 AM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1134 AM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     Flash Flood      2 SE Fort Walton Beach  30.41N 86.61W
07/14/2023                   Okaloosa           FL   Public

            Water over the road at Eglin Pkwy and 98 in
            Fort Walton Beach. Videos and pictures via
            social media.

1131 AM     Flash Flood      1 ENE Fort Walton Beach 30.42N 86.61W
07/14/2023                   Okaloosa           FL   County Official

            Flash flooding ongoing with water over the
            road south of the Cinco Bayou Bridge.

&&
Local storm report, Jul 14, 12:07 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1207 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Flash Flood      Hurlburt Field          30.42N 86.70W
07/14/2023                   Okaloosa           FL   Public

            Ongoing street flooding near Hurlburt Field.
            Pictures and videos via social media.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:09 AM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Jul 14, 10:27 AM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Jul 14, 10:54 AM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Jul 14, 11:10 AM CDTFlash Flood WarningMOBOkaloosa3 hr
Jul 14, 12:35 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Jul 14, 1:49 PM CDTSpecial Weather StatementMOBEscambia41 min
Jul 14, 2:21 PM CDTAreal Flood WarningMOBOkaloosa3 hr
Jul 14, 2:26 PM CDTSpecial Weather StatementMOBEscambia49 min
Jul 14, 3:05 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Jul 14, 3:08 PM CDTHeat AdvisoryMOBEscambia, Santa Rosa28 hr

Nearby

Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.